Hail, Newton
- When
- March 27, 1:55 PM CST
- Where
- Newton County, 1.8 mi ESE of Seneca
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.840, -94.570
A closed upper low and accompanying surface low tracked into southern Missouri during the afternoon of March 27th. While surface moisture and instability were limited, strong shear and steep lapse rates supported strong to isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A closed upper low and accompanying surface low tracked into southern Missouri during the afternoon of March 27th. While surface moisture and instability were limited, strong shear and steep lapse rates supported strong to isolated severe thunderstorms. These storms primarily produced hail of one half to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 1:13 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT SAT MAR 27 2010
.DISCUSSION...
...OVERVIEW...
MAIN FOCUS WILL BE WITH STRONG LOW PRESSURE SYSTEM CURRENTLY JUST
WEST OF THE CWA...SHIFTING TO DRY AND WARMING WEATHER FOR THE
COMING WEEK.
...CURRENTLY...
STILL VERY WINDY...ESPECIALLY ACROSS THE PLATEAU REGION EVEN
THOUGH WINDS HAVE DROPPED BELOW ADVISORY CRITERIA...DID REACH
CRITERIA FOR A BIT EARLIER THIS MORNING. CONVECTIVE SHOWERS
BEGINNING TO FORM ACROSS THE SOUTHWEST CORNER OF MO WITHIN PAST
HALF HOUR. SOME CLEARING TOOK PLACE TODAY AND ALLOWED TEMPERATURES
TO WARM INTO THE UPPER 50S TO MID 60S IN AREAS THAT CLEARED OUT.
MOISTURE RETURN HAS BEEN FAIRLY WEEK AND IS THE MAIN ITEM MISSING
FOR SEVERE POTENTIAL THIS AFTERNOON/EVENING. SURFACE LOW WAS
MOVING INTO NORTHEAST OK/SOUTHEAST KS REGION WITH CONVECTION
BEGINNING JUST OUT AHEAD OF THIS ACROSS THE SOUTHWEST CORNER OF MO.
...SHORT TERM...
CONVECTION SHOULD CONTINUE TO DEVELOP OVER THE REMAINDER OF THE
AFTERNOON IN ADVANCE OF LOW TO THE WEST/SOUTHWEST OF THE AREA.
STRONG SYNOPTIC SCALE FORCING AND LOW/MID LEVEL LAPSE RATES
FAVORING CONTINUED COVECTIVE DEVELOPMENT HOWEVER WEAK MOISTURE
RETURN AS EVIDENCED BY DEW POINTS IN THE MID 40S WILL LIKELY LIMIT
THE SEVERITY OF ANY STORMS. WOULDNT BE SURPRISED TO SEE AN
ISOLATED HAILER OR TWO BUT DOESNT LOOK LIKE ANYTHING WIDESPREAD AT
THIS POINT. RAIN WILL LIKELY EXPAND IN COVERAGE THIS EVENING AS
THE LOW TRACKS EAST ACROSS SOUTHERN MO. WHILE A HALF INCH-THREE
QUARTERS OF AN INCH OF RAIN NORMALLY WOULDNT CAUSE MUCH PROBLEMS
IN THE WAY OF FLOODING...RECENT HEAVY RAINS/SNOW IN THE PAST WEEK
HAVE TOTALLY SATURATED THE GROUND WITH STANDING WATER STILL IN
SOME LOCATIONS. WILL CONTINUE THE FLOOD WATCH CURRENTLY IN PLACE
THROUGH SUNDAY MORNING. WINDS HAVE DROPPED BELOW ADVISORY CRITERIA
BUT WILL LET THE ADVISORY CONTINUE THROUGH 5 PM AS WINDS AT SGF
STILL GUSTING UP TO 35 MPH AT TIMES.
BEST RAINFALL WILL LIKELY OCCUR FROM THIS EVENING THROUGH THE
OVERNIGHT BEFORE IT ENDS OVER SOUTH CENTRAL MO ON SUNDAY MORNING.
UPPER RIDGING WILL THEN BEGIN TO BUILD INTO THE AREA ON SUNDAY
NIGHT AND THE WARMING TREND WILL BEGIN TO TAKE SHAPE BY MONDAY.
GOOD SOUTHERLY FLOW BEGINS TO DEVELOP BY TUESDAY AFTERNOON AND
COULD REACH THE LOW 70S OUT WEST BY THEN WITH 70S EVENTUALLY
SPREADING TO THE WHOLE FORECAST AREA BY WEDNESDAY.
RIDGE AXIS WILL EVENTUALLY SHIFT EAST OF THE AREA BY LATE IN THE
WEEK AS SLOW MOVING TROUGH SHIFTS EAST. HAVE GONE WITH A SLOWING
SOLUTION WITH THE ONSET OF THE PRECIPITATION UNTIL LATE FRIDAY
INTO SATURDAY.
LINDENBERG
&&
.AVIATION...
FOR THE 18Z TAFS...HAVE PUSHED BACK ONSET OF PRECIP A COUPLE OF
HOURS FOR THIS AFTERNOON BASED ON LATEST RADAR TRENDS AND A
CAPPING INVERSION STRENGTHENING OVER THE REGION. ALSO INCREASED WIND
SPEEDS WHICH CONTINUE AT 15 TO 25 KNOTS ACROSS THE REGION IN
RESPONSE TO THE DEEPENING LOW PRESSURE SYSTEM CURRENTLY ALONG THE
KANSAS/OKLAHOMA BORDER.
AFTER AROUND 22Z...SHOULD SEE AN INCREASE IN SHOWER AND
THUNDERSTORM COVERAGE AS LOW PRESSURE SYSTEM APPROACHES SOUTHEAST
KANSAS SO WILL CONTINUE MENTION OF VICINITY THUNDER AND
PREDOMINANT SHOWERS FROM LATE AFTERNOON THE MID/LATE EVENING.
LATEST SREF CONTINUES TO SHOW HIGH PROBABILITIES FOR MVFR AND IFR
LATER TONIGHT AND WILL TREND CEILINGS DOWN TO IFR AROUND 09-10Z.
WILL WORK CEILINGS BACK TO MVFR AROUND MID MORNING SUNDAY AND HOLD
THEM THERE AS MOISTURE WRAPS AROUND THE BACK SIDE OF THE DEPARTING
SYSTEM.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SUNDAY MORNING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ070-071-
079>083-090>092-094-095-102-103.
KS...FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 112 PM CDT SAT MAR 27 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 112 PM CDT SAT MAR 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS OVER 70 MPH AND ISOLATED TORNADOES. FLOODING WILL ALSO BE POSSIBLE. AREAS AFFECTED AND TIMING... STRONG TO SEVERE THUNDERSTORM AREA AND TIMING...ALONG AND WEST OF A LINE FROM OSCEOLA TO SPRINGFIELD TO GAINESVILLE BETWEEN 3 PM AND 9 PM. FLOODING TIMING...LATE THIS AFTERNOON WEST OF HIGHWAY 65 AND OVER THE ENTIRE OUTLOOK AREA TONIGHT. DISCUSSION... A STRONG LOW PRESSURE SYSTEM OVER SOUTH CENTRAL KANSAS AND NORTH CENTRAL OKLAHOMA EARLY THIS AFTERNOON WILL MOVE EASTWARD INTO THE OZARKS TONIGHT. WHILE THERE IS VERY STRONG VERTICAL WIND SHEAR AND INCREASING INSTABILITY AHEAD OF THIS SYSTEM THIS AFTERNOON...THERE IS CURRENTLY VERY LIMITED LOW LEVEL MOISTURE OVER THE REGION. IF LOW LEVEL MOISTURE INCREASES SUFFICIENTLY BEFORE THE STORM SYSTEM ARRIVES...THE STORMS WILL HAVE AN INCREASING CHANCE OF BECOMING SEVERE. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH THROUGH THE MID AND LATE EVENING HOURS AS INSTABILITY DECREASES. HOWEVER...MODERATE TO LOCALLY HEAVY RAINFALL MAY DEVELOP ACROSS THE AREA. THIS RAINFALL COULD LEAD TO LOCALIZED FLOODING AS SOILS REMAIN SATURATED FROM RAINFALL EARLIER THIS WEEK. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA INTO SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WARM AND DRY WEATHER ALONG WITH STRONG SOUTHERLY WINDS WILL OCCUR TUESDAY AND WEDNESDAY...WHICH COULD LEAD TO ELEVATED FIRE WEATHER CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WEST OF AN OSCEOLA TO SPRINGFIELD TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
8 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212974, 212975, 212976, 212981, 212977, 212978, 212980, 212979.